Hail, Fallon
- When
- July 8, 5:28 PM MST
- Where
- Fallon County, 7.71 mi ESE of Webster
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.010, -104.100
A thunderstorm over Fallon County produced large hail, as well as a funnel cloud.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
A thunderstorm over Fallon County produced large hail, as well as a funnel cloud.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jul 8, 1:27 PM MST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
227 PM MDT WED JUL 8 2009
.SHORT TERM...VALID FOR THU AND FRI...
STRONG COLD FRONT WAS PUSHING INTO SOUTHEAST MONTANA THIS
AFTERNOON. FRONT POSITIONED FROM MILES CITY TO JUST EAST OF
SHERIDAN. FALL LIKE STRATUS DECK BEHIND THE FRONT WAS BREAKING UP
AND ALLOWING STRONG JULY SUNSHINE TO WORK. THIS DECK HAS SLOWED
DOWN THE WARMING PROCESS SOME AND THUS INHIBITED THE EARLY
THUNDERSTORM DEVELOPMENT. STRONG JET MAX OF 120KTS WAS MOVING
INTO SOUTHWEST MONTANA THIS AFTERNOON. THIS WAS IGNITING
CONVECTION ALREADY OVER SOUTHWEST MONTANA AND WILL CONTINUE TO
PROPAGATE EAST TO NORTHEAST. DEEPEST INSTABILITY WAS ALONG AND
EAST OF THE COLD FRONT WITH 2000JKG FROM NORTHEAST WYOMING TO
BAKER. STRONG SPEED AND DIRECTIONAL AHEAD OF THE FRONT WOULD AID
SUPERCELL DEVELOPMENT. DIRECTIONAL SHEAR DECREASES WEST OF CUSTER
COUNTY AND THREAT TURNS MORE TO HAIL FOR THOSE LOCATIONS.
OVERALL...LOOKS LIKE A STRONG POSSIBILITY OF SEVERE WEATHER OVER
PARTS OF SOUTH CENTRAL MONTANA AND OVER SOUTHEAST MONTANA. THE
AREA AT MOST RISK WILL BE OVER SOUTHEAST MONTANA.
THE JET MAX MOVES THROUGH THE AREA TONIGHT AND FLATTENS THE FLOW
FOR THURSDAY. DEEP MOISTURE WILL DECREASE DRAMATICALLY BEHIND THE
JET AS THE FLOW TURNS WEST. CHANNELED VORTICITY HANGS OVER THE
FORECAST AREA...BUT INSTABILITY AND FORCING REMAINS WEAK. PULLED
POPS FOR ALL BUT THE HIGHER TERRAIN. AN UPPER RIDGE TO THE SOUTH
BUILDS NORTHWARD FRIDAY AND THIS WILL BRING WARMER AIR TO THE
AREA. SOME MID LEVEL MOISTURE GETS DRAWN UP FROM THE DESERT
SOUTHWEST AND ALLOWS INSTABILITIES TO CREEK UP. SHORTWAVE ENERGY
SPINS OFF A DEEP UPPER LOW OVER WESTERN OREGON TO INITIATE
CONVECTION OVER THE SOUTHWEST MOUNTAINS. WILL KEEP LOW POPS IN
FOR THIS AS MOISTURE LIMITED AS IS INSTABILITY. A BACK DOOR TYPE
OF COLD FRONT WORKS INTO THE EASTERN HALF OF THE AREA FRIDAY
AFTERNOON. ISOLATED SHOWERS AND STORMS MAY FORM ALONG THIS
BOUNDARY SO KEPT THE MENTION THERE TOO. HUMPHREY
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
VERY FEW CHANGES MADE THIS AFTERNOON TO THE EXTENDED FORECAST AS
MODELS ARE IN GOOD AGREEMENT.
UPPER LEVEL RIDGING WILL BE IN PLACE FOR SATURDAY AND MOST OF
SUNDAY. SEVERAL WEAK SHORTWAVES WILL MOVE THROUGH THE FLOW AND
THUS HAVE KEPT SOME LOW POPS IN FOR NOW. NEXT TROUGH WILL MOVE
INTO THE AREA BY SUNDAY NIGHT AND WILL MOVE ACROSS THE AREA ON
MONDAY AND MONDAY NIGHT AND MOST LIKELY INTO TUESDAY. HAVE MADE
SURE ALL AREAS FROM SUNDAY NIGHT INTO MONDAY NIGHT HAVE SCATTERED
POPS MENTION AS THIS LOOKS LIKE A VERY DYNAMIC SYSTEM. IF CURRENT
TRENDS CONTINUE...THIS WILL MOST LIKELY BE A SEVERE WEATHER
THREAT AS WELL. WILL CONTINUE TO MENTION THIS IN THE HWO.
OTHER THAN THAT...TEMPS WILL CONTINUE TO BE FAIRLY SEASONAL FOR
THIS TIME OF YEAR WITH NO MAJOR WARM UP OR COOL DOWN EXPECTED AT
THIS TIME. SOLUM
&&
.AVIATION...
THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THIS AFTERNOON AND
CONTINUE TONIGHT. SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL AND STRONG WINDS...ESPECIALLY FROM KBIL AND AREAS EAST. AN
ISOLATED TORNADO MAY ALSO BE POSSIBLE IN THESE AREAS. MVFR TO IFR
CONDITIONS CAN BE EXPECTED IN AND AROUND ANY THUNDERSTORMS
THROUGH THE DAY AND TONIGHT. SOLUM
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 052/080 054/081 056/087 059/084 059/082 057/079 056/080
40/B 22/T 22/T 22/T 44/T 42/T 22/T
LVM 042/076 045/079 047/084 048/082 050/078 049/076 048/078
31/B 22/T 22/T 23/T 44/T 42/T 22/T
HDN 051/083 054/086 055/089 055/090 057/086 057/085 055/086
40/B 22/T 22/T 22/T 44/T 42/T 22/T
MLS 055/080 056/083 058/087 061/086 063/083 059/081 058/083
60/B 22/T 22/T 22/T 44/T 42/T 22/T
4BQ 053/080 055/084 056/085 060/088 061/084 057/082 057/081
50/B 21/B 12/T 22/T 44/T 42/T 22/T
BHK 056/079 054/082 056/088 061/085 061/080 059/080 057/083
71/N 22/T 22/T 22/T 44/T 43/T 22/T
SHR 047/078 049/083 052/085 052/086 054/084 053/080 051/082
40/B 21/B 12/T 22/T 44/T 42/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...TORNADO WATCH 563 IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
ZONES 32-33-36-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 231 PM MDT WED JUL 8 2009 MTZ028>042-056>058-063>068-WYZ098-099-092045- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 231 PM MDT WED JUL 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION THIS AFTERNOON AND TONIGHT AS A STRONG DISTURBANCE MOVES THROUGH. THE POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS FOR AREAS MAINLY ALONG AND EAST OF A LINE FROM ROUNDUP TO BILLINGS TO SHERIDAN WYOMING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS IN THESE AREAS. AN ISOLATED TORNADO MAY ALSO BE POSSIBLE EAST OF A LINE FROM MILES CITY TO BROADUS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER STRONG STORM SYSTEM WILL MOVE THROUGH THE REGION LATE SUNDAY INTO MONDAY. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE ANOTHER ROUND OF STRONG TO SEVERE STORMS. STAY TUNED FOR UPDATES ON THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Rapid City radar (KUDX), 232 km away, was scanning. The volume nearest the first event began at 00:26 UTC.
3 hail, 1 funnel cloud. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2009Every state in 2009This day in weather historyWarnings in Montana, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177829, 177830, 177831, 177832.